Minnesota, 2015

Hail and Damaging Wind in Minnesota, May 3, 2015

May 3, 2015 · NWS ARX · 6 events in 4 counties and zones

Thunderstorms moved into southeast Minnesota during the early evening hours of May 3rd. One man was killed in Goodview (Winona County) when sub-severe thunderstorms winds uprooted a tree from the side of a bluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved into southeast Minnesota during the early evening hours of May 3rd. One man was killed in Goodview (Winona County) when sub-severe thunderstorms winds uprooted a tree from the side of a bluff. The tree fell into the roadway, landing on top of a pickup truck, crushing the passenger compartment and killing the man. Otherwise, the storms produced some large hail. The largest hail reported was walnut sized near Hayfield (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 2:45 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 3, 2:45 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT SUN MAY 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 345 PM CDT SUN MAY 3 2015

AT 3 PM...A COLD FRONT EXTENDED FROM IRONWOOD MICHIGAN TO ORANGE
IOWA /KORG/. TEMPERATURES AHEAD OF THIS FRONT ARE IN THE LOWER TO
MID 80S. MINNEAPOLIS AMDAR SOUNDINGS SHOW A CAP BETWEEN 925 MB
AND 800 MB. IN ORDER TO GET CONVECTION AHEAD OF THIS FRONT...THE
TEMPERATURES WOULD HAVE TO GET INTO THE MID 80S TO BREAK THIS CAP.
IN ADDITION... THE MIXING HAS LOWERED DEW POINTS LOWERED TO AROUND
50. THIS IS LIMITING THE AMOUNT OF THE INSTABILITY AHEAD OF COLD
FRONT AT THIS TIME. SURFACE CAPES ARE ONLY IN THE 1000 TO 1500
J/KG RANGE...SO NOT EXPECTING ANYTHING TO DEVELOP IN OUR AREA THIS
AFTERNOON. HOWEVER LEFT SMALL CHANCE OF PRECIPITATION IN THE
FORECAST JUST IN CASE THE CAP BREAKS A BIT EARLIER THAN
ANTICIPATED.

FOR THIS EVENING...THE MODELS SUGGEST THAT THE MID AND UPPER 50
DEW POINTS WILL MOVE INTO AREAS SOUTH OF INTERSTATE 94. THIS HELPS
THE 0-3 KM MOST UNSTABLE CAPES CLIMB INTO THE 1 TO 2K RANGE.
MEANWHILE THE REMAINDER OF THE AREA WILL BE IN THE 500 TO
1000 J/KG RANGE. LIKE THE PAST COUPLE OF DAYS...THE BEST 0-6 KM
EFFECTIVE SHEAR /40 TO 45 KNOTS/ WILL BE FOUND ALONG AND BEHIND
THE FRONT. WITH THE 0-3 KM SHEAR 20 KNOTS...IT IS GOING TO BE HARD
TO KEEP THE GUST FRONT ANCHORED ALONG THE FRONT. THE ONLY THING
REALLY GOING FOR DAMAGING WINDS ARE VERY DRY SUB CLOUD AREA. WITH
SKINNY CAPE SHOWING UP IN THE SOUNDINGS...YOU MAY GET UP TO A
QUARTER SIZE HAIL AT MOST. WITH ALL OF THIS IN MIND...SEVERE
WEATHER CHANCES LOOK TO BE MARGINAL TO ISOLATED AT BEST.

OVERNIGHT...THE MODELS SHOW THAT THERE WILL BE A BAND OF 900 TO
700 MB FRONTOGENESIS ALONG AND NORTH OF INTERSTATE 94. THIS IS
ASSOCIATED WITH ANOTHER SHORT WAVE TROUGH. WITH THE ARW NOT
GENERATING CONVECTION EARLIER IN THE EVENING...THERE IS ENOUGH
INSTABILITY FOR THIS MODEL TO PRODUCE A BAND OF SHOWERS AND
STORMS. MEANWHILE THE OTHER MESO MODELS USE UP THIS INSTABILITY
BEFORE THIS FRONTOGENESIS DEVELOPS. OVERALL...THE LATTER MODELS
LOOK TO BE THE PROBABLE SOLUTIONS...SO TRENDED THE FORECAST TOWARD
THEM.

ON MONDAY...MANY OF THE MODELS CONTINUE TO SHOW THAT THE COLD
FRONT WILL PUSH SOUTH OF THE AREA DURING THE EARLY MORNING. THE
GFS CONTINUES TO BE THE FARTHEST NORTH...BUT WITH THE HIGH
BUILDING INTO THE AREA AND DRY DEW POINTS ALREADY BUILDING
SOUTH...LEANED MORE TOWARD THE DRIER MODELS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 345 PM CDT SUN MAY 3 2015

ON MONDAY NIGHT AND TUESDAY...THE MODELS SHOW WEAK 850 MB
MOISTURE DEVELOPS SOUTH OF INTERSTATE 90. AS THIS OCCURS...THE
SHOWERS AND THUNDERSTORMS WILL MOVE BACK NORTH INTO NORTHEAST IOWA
AND SOUTHWEST WISCONSIN. WITH LIMITED SHEAR...NOT EXPECTING ANY
SEVERE WEATHER WITH THE THUNDERSTORMS. WITH A PRECIPITATION AND
CLOUDS ACROSS THE AREA...WENT A COUPLE OF DEGREES COOLER THAN THE
MODEL CONSENSUS.

ON TUESDAY NIGHT AND WEDNESDAY...A SHORT WAVE RIDGE WILL BUILD
NORTH ACROSS THE AREA. AS THIS OCCURS...THE WARM FRONT WILL MOVE
QUICKLY NORTH ACROSS THE AREA. WITH THIS IN MIND KEPT THE LOWESTRAIN
CHANCES SOUTH OF INTERSTATE 90.

FOR THE REMAINDER OF THE TIME PERIOD...STILL SOME QUESTIONS ON
HOW FAST THE COLD FRONT WILL MOVE EAST INTO THE AREA. AS A
RESULT...DID NOT CHANGE TOO FAR FROM THE MODEL CONSENSUS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1224 PM CDT SUN MAY 3 2015

VFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON BEFORE A COLD FRONT
ENTERS THE AREA EARLY THIS EVENING. EXPECTING A LINE OF
THUNDERSTORMS TO ACCOMPANY THE FRONT...MAKING PASSAGE THROUGH KRST
IN THE 23Z-03Z TIME FRAME...AND IN THE 01Z-05Z TIME FRAME AT KLSE.
EXPECT DETERIORATING CONDITIONS WITH THE SHRA/TS ACTIVITY WITH
CIGS/VSBY TEMPORARILY DIPPING INTO THE MVFR/IFR RANGE. THERE
REMAINS THE POSSIBILITY THAT A FEW OF THE STORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 50KT AND HAIL TO THE
SIZE OF QUARTERS. LOOK FOR THE FRONT AND SHRA/TS ACTIVITY TO CLEAR
SOUTHEAST OF THE AREA IN THE 07-09Z TIME FRAME WITH A RETURN TO
VFR CONDITIONS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...DAS
Hazardous weather outlook, May 3, 4:07 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT SUN MAY 3 2015

IAZ008-MNZ079-086>088-094-095-WIZ017-032-033-041200-
MITCHELL-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-TAYLOR-
BUFFALO-TREMPEALEAU-
507 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WESTERN INTO NORTHCENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN
WILL SHIFT EAST INTO THE AREA THIS EVENING. THE STORMS LOOK TO
AFFECT THE AREA FROM ABOUT 6 PM TO 8 PM. ISOLATED STORMS COULD BE
SEVERE WITH HAIL TO JUST ABOVE QUARTER SIZED AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. AT
THIS TIME....THE THREAT FOR ORGANIZED SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ009>011-018-019-029-MNZ096-WIZ029-034-041>044-053-041200-
HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-HOUSTON-CLARK-
JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
507 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WESTERN AND CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN
WILL SHIFT EAST INTO THE AREA THIS EVENING. THE STORMS LOOK TO
AFFECT THE AREA FROM ABOUT 8 PM /WESTERN AREAS/ TO 11 PM /CENTRAL
WI TO EXTREME EASTERN IA/ AS THEY MOVE EAST.

ISOLATED STORMS COULD BE SEVERE WITH HAIL TO JUST ABOVE QUARTER
SIZED AND DAMAGING WIND GUSTS. HOWEVER...THE STORMS WILL GENERALLY
BE WEAKENING AFTER 9 PM AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. AT
THIS TIME....THE THREAT FOR ORGANIZED SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ030-WIZ054-055-061-041200-
CLAYTON-CRAWFORD-RICHLAND-GRANT-
507 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SHIFT INTO THE AREA LATER THIS EVENING AND INTO
THE OVERNIGHT. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...BUT
THE STORMS WILL GENERALLY BE ON A WEAKENING TREND AND LIGHTNING
APPEARS TO BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. AT
THIS TIME....THE THREAT FOR ORGANIZED SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, May 3, 3:42 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT SUN MAY 3 2015

MNZ079-086-087-094-WIZ032-032345-
OLMSTED-WABASHA-DODGE-MOWER-BUFFALO-
442 PM CDT SUN MAY 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MOWER...
WESTERN OLMSTED...WABASHA...DODGE AND NORTHWESTERN BUFFALO
COUNTIES...

AT 440 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF EAGAN TO 13 MILES NORTH OF BLUE
EARTH...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND UP TO QUARTER SIZE HAIL ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BLOOMING PRAIRIE AROUND 625 PM CDT.
  AUSTIN AROUND 630 PM CDT.
  HAYFIELD AND BROWNSDALE AROUND 640 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HIGHWAY 52 AND
COUNTY 14...ROCK DELL...WALTHAM AND COUNTY ROADS 5 AND 6.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9177 4370 9280 4371 9305 4372 9305
TIME...MOT...LOC 2140Z 269DEG 28KT 4473 9312 4382 9414

JSB
Special weather statement, May 3, 4:38 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 PM CDT SUN MAY 3 2015

MNZ079-086-087-094-WIZ032-040000-
OLMSTED-WABASHA-DODGE-MOWER-BUFFALO-
538 PM CDT SUN MAY 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...OLMSTED...
WABASHA...DODGE AND BUFFALO COUNTIES...

AT 537 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELLSWORTH TO 14 MILES NORTH OF BLUE EARTH...AND
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 50 MPH AND QUARTER SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  MONDOVI AROUND 640 PM CDT.
  AUSTIN...HAYFIELD...BROWNSDALE AND BLOOMING PRAIRIE AROUND
  700 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ROCK DELL...
WALTHAM...COUNTY ROADS 5 AND 6 AND LOCK AND DAM 4.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9153 4425 9153 4421 9160 4417 9161
      4410 9154 4403 9156 4419 9186 4419 9208
      4385 9208 4385 9245 4354 9245 4363 9305
TIME...MOT...LOC 2237Z 269DEG 30KT 4469 9240 4384 9399

BOYNE
Special weather statement, May 3, 5:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT SUN MAY 3 2015

IAZ008-MNZ079-086-087-094-040030-
MITCHELL-OLMSTED-WABASHA-DODGE-MOWER-
629 PM CDT SUN MAY 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...MOWER...
OLMSTED...WABASHA AND DODGE COUNTIES...

AT 628 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR MAZEPPA TO LAKE MILLS...AND MOVING EAST AT
50 MPH.

WIND GUSTS UP 50 MPH AND UP TO QUARTER SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  ORONOCO AND MAZEPPA AROUND 635 PM CDT.
  ELGIN AROUND 645 PM CDT.
  PLAINVIEW AROUND 650 PM CDT.
  KELLOGG AROUND 700 PM CDT.
  ST. ANSGAR AND LYLE AROUND 705 PM CDT.
  OSAGE AROUND 710 PM CDT.
  STACYVILLE AROUND 715 PM CDT.
  LE ROY AND RICEVILLE AROUND 730 PM CDT.

LAT...LON 4399 9304 4420 9281 4419 9255 4436 9255
      4436 9197 4420 9186 4419 9208 4385 9208
      4385 9245 4350 9245 4350 9255 4327 9255
      4331 9302 4350 9303 4350 9305
TIME...MOT...LOC 2328Z 271DEG 42KT 4430 9253 4342 9351

BOYNE
Special weather statement, May 3, 5:41 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT SUN MAY 3 2015

WIZ017-029-040115-
CLARK-TAYLOR-
641 PM CDT SUN MAY 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR AND CLARK
COUNTIES BETWEEN 7 AND 9 PM...

AT 635 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF LADYSMITH...TO 8 MILES WEST OF
EAU CLAIRE...AND MOVING EAST AT 25 MPH.

THESE STORMS WILL CONTINUE EAST AND MOVE INTO CLARK AND TAYLOR
COUNTIES BETWEEN 7 AND 9 PM. WINDS IN EXCESS OF 40 MPH AND DIME SIZE
HAIL ARE POSSIBLE WITH THESE STORMS. A MORE SEVERE STORM CANNOT BE
RULED OUT.

BE PREPARED FOR THUNDESTORMS TO MOVE IN WITHIN THE NEXT HOURS.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4455 9032 4461 9092 4538 9092 4538 9005
TIME...MOT...LOC 2339Z 266DEG 17KT 4539 9100 4479 9164

BAUMGARDT

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
May 3, 5:55 PM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.890, -92.850

Walnut sized hail fell in Hayfield.

Hail, Dodge

When
May 3, 6:08 PM CST
Where
Dodge County, 1.21 mi NW of Oslo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.890, -92.770

Walnut sized hail fell east of Hayfield.

Hail, Olmsted

When
May 3, 6:25 PM CST
Where
Olmsted County, 3.49 mi S of Rochester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.980, -92.480

Thunderstorm Wind, Winona

When
May 3, 6:36 PM CST
Where
Winona County, 1.25 mi W of Goodview
Measured
40 kt (46 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.069, -91.725

The driver of a pickup truck was killed in Goodview when sub-severe thunderstorms winds uprooted a tree from the side of a bluff. The tree fell into the roadway and landed on the truck the man was driving.

Hail, Mower

When
May 3, 6:42 PM CST
Where
Mower County, 1.47 mi NNW of Austin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.690, -92.940

Quarter sized hail was reported just northeast of Austin.

Hail, Olmsted

When
May 3, 6:51 PM CST
Where
Olmsted County, 0.99 mi E of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.970, -92.130

Quarter sized hail fell near Dover.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Winona2015-05-0366MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568191, 568192, 568193, 571880, 568194, 568195.